Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 283, NWS Jackson, MS

July 10, 2014Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 10, 2014, 3:44 PM CDT for Hinds County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2014, 3:44 PM CDT (20:44 UTC)
Expired
Jul 10, 2014, 4:13 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 60 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2014-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2014-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS54 KJAN 102044
SVRJAN
MSC049-102130-
/O.NEW.KJAN.SV.W.0283.140710T2044Z-140710T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HINDS COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 430 PM CDT

* AT 344 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UTICA...AND
  MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAYMOND AROUND 430 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE LEARNED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3208 9073 3219 9072 3242 9054 3226 9031
      3205 9056 3205 9067
TIME...MOT...LOC 2044Z 220DEG 11KT 3213 9063

HAIL...1.00IN
WIND...60MPH

$$


7
2 follow-up statements
040 
WWUS54 KJAN 102103
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
403 PM CDT THU JUL 10 2014

MSC049-102130-
/O.CON.KJAN.SV.W.0283.000000T0000Z-140710T2130Z/
HINDS MS-
403 PM CDT THU JUL 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL HINDS
COUNTY UNTIL 430 PM CDT...

AT 403 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UTICA...AND
MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
HINDS COUNTY...INCLUDING THE FOLLOWING LOCATIONS...LEARNED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3208 9056 3212 9066 3219 9072 3232 9051
      3225 9035
TIME...MOT...LOC 2103Z 239DEG 7KT 3215 9061

HAIL...0.75IN
WIND...60MPH

$$


7
757 
WWUS54 KJAN 102113
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
413 PM CDT THU JUL 10 2014

MSC049-102122-
/O.CAN.KJAN.SV.W.0283.000000T0000Z-140710T2130Z/
HINDS MS-
413 PM CDT THU JUL 10 2014

...SEVERE THUNDERSTORM WARNING CANCELLED FOR CENTRAL HINDS COUNTY...

THE THREAT HAS ENDED FOR THE WARNED AREA.

LAT...LON 3208 9056 3212 9066 3219 9072 3232 9051
      3225 9035
TIME...MOT...LOC 2112Z 266DEG 5KT 3214 9058

$$


7

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:15 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 10, 3:15 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT THU JUL 10 2014

.SHORT TERM...
MORNING MCS HAS PUSHED E INTO AL. DIFFUSE OUTFLOW BOUNDARY EXTENDS
WNW FROM THIS COMPLEX FROM NEAR KHBG TO KTVR/KMLU. SCT TSRA HAS BEEN
REDEVELOPING ALONG THIS BOUNDARY. ADDITIONALLY...LARGER MORE
ORGANIZED CONVECTIVE COMPLEX CONTINUES TO DROP ESE INTO CENTRAL AR.
EXTRAPOLATION BRINGS THIS COMPLEX INTO NW SECTIONS OF OUR AREA 22Z-
00Z...AND ADDITIONAL DEVELOPMENT IS OCCURRING IN MOIST/UNSTABLE
AIRMASS AHEAD OF THIS FEATURE. HENCE HAVE CONCENTRATED HIGHEST POPS
FOR THE EVENING IN W AND S SECTIONS. EXPECT COVERAGE OF CONVECTION TO
GRADUALLY WANE AFTER SUNSET...BUT GIVEN PERSISTENCE OFF LAST COUPLE
OF NIGHTS WILL KEEP SLIGHT CHANCE IN THE S AND W ALL NIGHT.

FOR FRI...DRIER AIR CURRENTLY OVER MID SOUTH PER LATEST BLENDED TPW
PRODUCT PUSHES INTO NORTHERN AND EASTERN AREAS...BUT MODELS SHOW
HIGHER MOISTURE REMAINS OVER WESTERN/SOUTHERN AREAS WITH PW VALUES
NEAR 2 INCHES. HENCE WILL TAILOR POPS WITH HIGHEST IN SW FOR DIURNAL
CONVECTION FRI AFTERNOON. BY SATURDAY DRIER AIR MAKES A BIGGER PUSH
ACROSS THE ENTIRE AREA...WILL LIMIT SLIGHT CHANCE POPS TO FAR
SOUTHERN AREAS.

AS FAR AS TEMPERATURES...GFS MOS SEEMS TO HAVE TOO LARGE OF DIURNAL
RANGES GIVEN THE AMOUNT OF RAIN THAT HAS FALLEN IN RECENT WEEKS. HAVE
TRENDED TEMPS CLOSER TO ECMWF/NAM BLEND.                     /08/

.LONG TERM...
FOCUS OF LONG TERM LOOKS AS THOUGH IT WILL BE ON A DEVELOPING TROUGH
OVER GREAT LAKES WHICH SHOULD PUSH AN UNSEASONABLY STRONG COOL FRONT
TOWARD OUR AREA NEXT WEEK. PREVIOUS LONG TERM DISCUSSES THIS SETUP
AND FOLLOWS.

HEADING INTO NEXT WEEK...THE UPPER RIDGING GIVES WAY TO A RATHER LARGE
UPPER TROUGH THAT WILL BE LOCATED ACROSS THE GREAT LAKES REGION. THIS
WILL TAKE UP RESIDENCE THROUGH THE REST OF THE PERIOD. A SERIES OF
WAVES WILL MOVE THROUGH THE BASE OF THE TROUGH...ONE OF WHICH WILL
SEND A COLD FRONT IN OUR DIRECTION. THIS FRONT WILL MOVE INTO THE
ARKLAMISS TUESDAY INTO WEDNESDAY. BOTH THE GFS AND THE ECMWF BRING
THE FRONT ALL THE WAY THROUGH THE CWA BY EARLY THURSDAY. GIVEN PLENTY
OF MOISTURE AHEAD OF THE FRONT...WE WILL SEE A BETTER CHANCE FOR
SHOWERS AND STORMS COME TUESDAY AND WEDNESDAY. BEHIND THE FRONT. ALSO
BEHIND THE FRONT...COOLER AIR WILL MOVE IN WITH SOME BELOW NORMAL
TEMPERATURES POSSIBLE. /08/28/

&&

.AVIATION...
MORNING CONVECTION HAS MOVED INTO AL...BUT NEW
DEVELOPMENT HAS BEGUN ON OUTFLOW FROM JUST SOUTH OF JAN TO MLU. A
PEPPERING OF SHOWERS HAS ALSO DEVELOPED OVER SE AR. WILL JUST HAVE
VICINITY TS POSSIBILITIES UP UNTIL 02Z WITH VFR CONDITIONS AND LIGHT
MIST DEVLOPING THERAFTER. MVFR VISIBILITIES IN MIST WILL DEVELOP
FROM 10 TO 14Z...OTHERWISE VFR CONDITIONS WILL PREVAIL
THEREAFTER./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  91  68  93 /  40  27   9   5
MERIDIAN      68  92  65  95 /  29   9   9   5
VICKSBURG     71  93  69  94 /  41  33   8   7
HATTIESBURG   71  92  69  94 /  40  15   7  17
NATCHEZ       71  92  69  94 /  40  30   6  17
GREENVILLE    73  91  72  93 /  40  20   8   6
GREENWOOD     69  91  67  92 /  34  26   9   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

AEG/26/28
Hazardous weather outlook, Jul 10, 2:18 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CDT THU JUL 10 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
218 PM CDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

26

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 10, 2:52 PM CDT, 52 minutes before
MSZ054-055-102035-
SIMPSON MS-COPIAH MS-
252 PM CDT THU JUL 10 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CDT THU JUL 10 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTHEAST OF GALLMAN AT 251 PM
CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. PERIODS OF HEAVY RAINFALL MAY REDUCE
VISIBILITIES.

PEOPLE IN EASTERN COPIAH AND WESTERN SIMPSON COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3201 9039 3203 8985 3177 8987 3176 8998
      3175 9014 3173 9020 3171 9025 3170 9034
      3171 9038
TIME...MOT...LOC 1951Z 272DEG 18KT 3187 9029
Special weather statement, Jul 10, 3:32 PM CDT, 12 minutes before
LAZ016-025-MSZ047-053-102115-
WARREN MS-CLAIBORNE MS-TENSAS LA-MADISON LA-
332 PM CDT THU JUL 10 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CDT THU JUL 10 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 10 MILES WEST OF YOKENA AT 330 PM CDT...MOVING SOUTHEAST AT
10 MPH. RAINFALL RATES FROM ONE TO INCHES AN HOUR ARE LIKELY.
PERIODS OF HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND
MAY REDUCE VISIBILITIES.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN CLAIBORNE AND SOUTHWESTERN WARREN COUNTIES...AND
SOUTHEASTERN MADISON AND NORTHEASTERN TENSAS PARISHES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3218 9072 3189 9073 3208 9124 3225 9119
TIME...MOT...LOC 2030Z 304DEG 10KT 3214 9111
Special weather statement, Jul 10, 3:35 PM CDT, 9 minutes before
MSZ055-063>065-102135-
SIMPSON MS-LAWRENCE MS-JEFFERSON DAVIS MS-COVINGTON MS-
335 PM CDT THU JUL 10 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT THU JUL 10 2014

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO
NICKEL SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES
NORTHEAST OF HEBRON AT 335 PM CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. PERIODS OF HEAVY RAIN WILL CAUSE
PONDING OF WATER ON ROADWAYS AND MAY REDUCE VISIBILITIES.

PEOPLE IN NORTHWESTERN COVINGTON...NORTHERN JEFFERSON DAVIS...
NORTHEASTERN LAWRENCE AND SOUTHEASTERN SIMPSON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3151 8968 3170 9012 3189 8995 3179 8965
      3178 8965 3178 8961 3177 8957
TIME...MOT...LOC 2035Z 305DEG 15KT 3175 8990

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:44 AM CDTSpecial Weather StatementJANYazoo41 min
Jul 10, 2:52 PM CDTSpecial Weather StatementJANSimpson43 min
Jul 10, 3:32 PM CDTSpecial Weather StatementJANClaiborne43 min
Jul 10, 3:35 PM CDTSpecial Weather StatementJANJefferson Davis60 min
Jul 10, 4:26 PM CDTSpecial Weather StatementJANSmith44 min
Jul 10, 4:53 PM CDTSpecial Weather StatementJANClaiborne42 min
Jul 10, 5:16 PM CDTSevere Thunderstorm WarningJANSunflower, Washington44 min
Jul 10, 5:36 PM CDTSpecial Weather StatementJANForrest, Lamar44 min
Jul 10, 6:07 PM CDTSpecial Weather StatementJANRankin28 min
Jul 10, 6:23 PM CDTSpecial Weather StatementJANSharkey, Washington62 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.